Objective: The programmed cell death 1 protein (PD1) is a T lymphocyte membrane receptor, which when bound to its ligand PD L1 inactivates the cytotoxic T lymphocyte, thereby down regulating the immune response. Cancer may upregulate PD L1 on the cell surface, further downregulating the immune response. Nivolumab, a so called check point inhibitor, is a PD1 antibody, and when bound to PD1 keep the cytotoxic T lymphocyte active. Cytotoxic T lymphocyte activation by nivolumab has proven effective in treating hypermutant tumors. However, activating cytotoxic T lymphocytes may cause hormonal side effects. We describe a child developing primary hypothyroidism during treatment with nivolumab for an inoperable glioblastoma.
Methods: Case story.
Results: At the age of five years the patient was diagnosed with a frontal malignant nerve sheet tumor. After tumor resection, he was treated with radiation therapy 36 Gy with tumor bed boost of 25.2 Gy. Six years after initial diagnosis, the tumor recurred. At that time, the tumor was subtotal resected, histology showed glioblastoma WHO grade IV. Re-irradiation with 36 Gy in 20 fractions and a boost of 18 Gy was initiated with concomitant temozolomide treatment. Four months after initiated treatment MRI showed new tumor progression. Tumor was found to have a mutational load of more than 34000 mutations and treatment with nivolumab 3 mg/kg every second week was initiated. After four months MRI showed almost complete tumor regression, but at the same time the child had developed primary hypothyroidism and treatment with tablet L-thyroxin was initiated. No other hormonal organs were affected.
Conclusion: Check point inhibitor treatment for different cancers has become an option in adults, and may also be an option for cancer treatment in children where the opportunities of conventional treatment are exhausted. We describe a child developing hypothyroidism during successful treatment with the check point inhibitor nivolumab for glioblastoma. When treating with check point inhibitors, patients should be monitored on regular basis for hormonal deficits, particularly for hypothyroidism and hypopituitarism.
27 - 29 Sep 2018
European Society for Paediatric Endocrinology